Jump to content
CrazyBoards.org
Sign in to follow this  
Forstyrra

Transsition from antipsychotic to mood stabilizer?

Recommended Posts

Does anyone have any experience transsitioning from antipsychotics to mood stabilizers with bipolar disorder? I always stop antipsychotics because i find the side effects (extreme sedation, weight gain) intolerable. I want to find something i can stand to take and suggest it to my doctor. Would love your experiences on what worked best.

Share this post


Link to post
Share on other sites

Hi @Forstyrra - are you BP I or II? Or not sure?

I recently went off Abilify and started Lamictal (Lamotrigine). There is a danger in it because it helps with depression but doesn't guard against mania. I don't think I've ever had full-blown mania so I said I'll try it. I can't report on how it is yet because I'm still at such a low dose. I don't know if this is normal but they start you on such a tiny dose because there's a risk of a deadly rash... so it's going to take like 2 months to even get going. That aspect sucks. But I couldn't handle Abilify because it made me so sleepy all the time no matter when I took it, so at least that's gone.

Share this post


Link to post
Share on other sites

@Mogli I have BP 2 (and ptsd). I have tried 3 different antipsychotics and stopped all because i cant take the side effekts either. Never tried abilify, though. Interesting to hear how it goes for you going forward! 

Share this post


Link to post
Share on other sites

Abilify seems to be popular with a lot of people but it just wasn't for me. Biggest side effect was the sleepiness, then it was the attacks of dread and anxiety I would get, and annoyingly (and a little scary), hair loss. The hair loss is like less than 1% of people though. I know the dread was from it because as soon as I stopped it mostly went away. My paranoia was better, and I had no weight gain, but ultimately it just wasn't worth it to me.

Share this post


Link to post
Share on other sites

I gained 50+ pounds on Abilify and have metabolic syndrome....I asked a similar question in the antipsychotics section.  Lithium could be a good alternative.  I'm going to ask the pdoc what she thinks about that idea.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...